Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 268, NWS Shreveport, LA

August 8, 2012Cherokee County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 8, 2012, 4:54 PM CDT for Cherokee County, Texas. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2012, 4:54 PM CDT (21:54 UTC)
Expired
Aug 8, 2012, 5:13 PM CDT
In force
19 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County Cherokee County, TX

The radar

The Shreveport radar (KSHV), 159 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 5:15 PM CDTTSTM WND DMG7 Sw Jacksonville, TXTREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 9.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2782 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2782 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

032 
WUUS54 KSHV 082154
SVRSHV
TXC073-082245-
/O.NEW.KSHV.SV.W.0268.120808T2154Z-120808T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
454 PM CDT WED AUG 8 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...RUSK...JACKSONVILLE...

* UNTIL 545 PM CDT

* AT 453 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MAYDELLE...OR 8 MILES SOUTHWEST OF JACKSONVILLE...AND MOVING
  SOUTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GALLATIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3190 9544 3191 9543 3201 9524 3176 9501
      3162 9528 3167 9529 3173 9537 3175 9538
      3176 9540 3182 9541 3184 9545 3186 9546
TIME...MOT...LOC 2154Z 328DEG 6KT 3186 9533

$$

20
1 follow-up statement
228 
WWUS54 KSHV 082213
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
513 PM CDT WED AUG 8 2012

TXC073-082223-
/O.CAN.KSHV.SV.W.0268.000000T0000Z-120808T2245Z/
CHEROKEE TX-
513 PM CDT WED AUG 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR CHEROKEE COUNTY IS
CANCELLED...

LAT...LON 3190 9544 3191 9543 3201 9524 3176 9501
      3162 9528 3167 9529 3173 9537 3175 9538
      3176 9540 3182 9541 3184 9545 3186 9546
TIME...MOT...LOC 2213Z 328DEG 6KT 3183 9531

$$

20

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:24 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 8, 2:24 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
224 PM CDT WED AUG 8 2012

.DISCUSSION...
CONVECTION FIRING AHEAD AND ALONG A SURFACE BOUNDARY ACROSS EASTERN
OKLAHOMA THIS AFTERNOON. CONVECTION TO LINGER THROUGH THE
OVERNIGHT HOURS AS BOUNDARY REMAINS NEARLY STATIONARY OVERNIGHT.
DAMAGING WINDS AND POSSIBLY SEVERE HAIL THE BIGGEST THREAT WITH
THESE STORMS DURING THE EARLY EVENIGN HOURS. ADDITIONALLY...STORMS
EXPECTED TO DEVELOP ALONG RESIDUAL OUTFLOW BOUNDARIES LEFT BY
DECAYING STORMS. LOW TEMPERATURES TONIGHT FORECAST TO FALL INTO
THE MID 70S.

FRONTAL BOUNDARY TO SHIFT EAST ON THURSDAY. SECONDARY ROUND OF CONVECTION
EXPECTED LATE IN THE AFTERNOON ALONG AND AHEAD OF COOL FRONT.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...STRONG STORMS DAMAGING
WINDS POSSIBLE AHEAD OF THE FRONT WEHRE DEWPOINTS ARE FORECAST TO
BE IN THE 70S.

COOL TEMPERATURES TO PUSH SOUTH ACROSS THE FOUR STATE REGION ON FRIDAY AS
CANADIAN HIGH PRESSURE BUILDS BEHIND THE FRONT. WENT A FEW DEGREES
ABOVE GUIDANCE FOR HIGH TEMPERATURES ON SATURDAY AND SUNDAY. FOR
THIS PACKAGE...WENT WITH HIGHS IN THE LOW TO MID 90S.

HIGH TO SHIFT EAST SUNDAY NIGHT ALLOWING GULF MOISTURE TO RETURN
TO THE REGION. TEMPERATURES TO AGAIN EASE BACK INTO THE MID TO
UPPER 90S LATE IN THE FORECAST PERIOD. EXPECT A CHANCE OF SHOWERS
AND THUNDERSTORMS AGAIN ON MONDAY AND TUESDAY AS A SERIES OF WEAK
DISTURBANCE PROGRESS ALONG A PREDOMINANTLY ZONAL UPPER-LEVEL FLOW
REGIME. /05/

&&

.AVIATION...
ONGOING CONVECTION ACROSS SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS
THIS AFTERNOON WILL CONTINUE MOVING AND BUILDING SOUTH INTO
NORTHEAST TEXAS LATER THIS AFTERNOON AND EVENING. EXPECT BRIEF IFR
CIGS AND VSBYS VICINITY OF THE TSTMS...SURFACE WIND GUSTS TO 40 KTS
AND SEVERE TURBULENCE. FOR TONIGHT ACROSS THE MAJORITY OF THE FOUR
STATE REGION...MOSTLY VFR FLIGHT CONDITIONS EXPECTED WITH BRIEFLY
LOWER CONDITIONS VICINITY ISOLATED TSTMS. ALSO...AFTER 09/08Z
EXPECT LOCALIZED MVFR CIGS AND VISIBILITIES IN FOG...WHICH WILL
CONTINUE THROUGH 14Z THURSDAY.  /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  95  78  95  70 /  40  30  20  20  10
MLU  76  94  75  93  70 /  40  40  30  20  20
DEQ  74  96  71  94  63 /  40  30  20  10  10
TXK  76  95  75  93  67 /  40  30  20  10  10
ELD  76  94  74  93  67 /  40  30  30  20  10
TYR  79  97  77  96  72 /  40  30  20  20  10
GGG  78  96  76  96  70 /  40  30  20  20  10
LFK  76  96  77  97  72 /  30  40  20  30  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/12
Hazardous weather outlook, Aug 8, 11:46 AM CDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CDT WED AUG 8 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-091700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1146 AM CDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FOUR STATE
AREA THIS AFTERNOON AHEAD OF AN OUTFLOW BOUNDARY MOVING ACROSS
ARKANSAS AND NORTH TEXAS. THUNDERSTORM COVERAGE IS EXPECTED TO BE
MOST ACTIVE LATE THIS AFTERNOON INTO THE EARLY EVENING. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ISOLATED INSTANCES OF DAMAGING
WIND GUSTS MAY BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE AREAWIDE
THROUGHOUT THE REMAINDER OF THE WORK WEEK. EXPECT ISOLATED
THUNDERSTORMS THROUGH THE WEEKEND MAINLY SOUTH OF INTERSTATE
20. OTHERWISE...AFTERMOON SHOWERS AND THUNDERSTORMS AGAIN POSSIBLE
ACROSS THE REGION EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS SHOULD NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 8, 3:56 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
356 PM CDT WED AUG 8 2012

ARZ050-051-082200-
HOWARD-SEVIER-
356 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 500 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HOWARD AND SEVIER...

INCLUDING THE FOLLOWING LOCATIONS...
     DE QUEEN...HORATIO AND LOCKESBURG...

AT 354 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR HORATIO...MOVING NORTHEAST AT 10
MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

20
Local storm report, Aug 8, 4:02 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
402 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     1 W WHITEHOUSE          32.23N 95.24W
08/08/2012                   SMITH              TX   BROADCAST MEDIA

            TREES DOWN WEST OF WHITEHOUSE

&&

25
Special weather statement, Aug 8, 4:28 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
428 PM CDT WED AUG 8 2012

TXZ150-082230-
RUSK-
428 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 530 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     RUSK...

INCLUDING THE FOLLOWING LOCATIONS...
     HENDERSON...JOINERVILLE...MINDEN...PINEHILL AND TURNERTOWN...

AT 423 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR HENDERSON...MOVING SOUTHEAST AT
20 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

20
Special weather statement, Aug 8, 4:37 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
437 PM CDT WED AUG 8 2012

TXZ149-082230-
CHEROKEE-
437 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 530 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     CHEROKEE...

INCLUDING THE FOLLOWING LOCATIONS...
     JACKSONVILLE...MAYDELLE...MIXON...MOUNT SELMAN...PONTA...REESE
     AND RUSK...

AT 436 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR JACKSONVILLE...MOVING SOUTHEAST
AT 15 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

20
Local storm report, Aug 8, 4:40 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
440 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             WHITEHOUSE              32.23N 95.22W
08/08/2012  E0.50 INCH       SMITH              TX   BROADCAST MEDIA

            FM 346 AND HIGHWAY 110 IN WHITEHOUSE

&&

25
Special weather statement, Aug 8, 4:45 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
445 PM CDT WED AUG 8 2012

LAZ004-005-012-013-082245-
BIENVILLE-CLAIBORNE-JACKSON-LINCOLN-
445 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 545 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     LINCOLN AND JACKSON...
IN NORTHWEST LOUISIANA...
     CLAIBORNE AND BIENVILLE...

INCLUDING THE FOLLOWING LOCATIONS...
     ARCADIA...GIBSLAND...GRAMBLING...HOMER AND JONESBORO...

AT 444 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES
SOUTHEAST OF HOMER TO 9 MILES SOUTH OF GRAMBLING...MOVING WEST AT 5
MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

20

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:24 PM CDTSevere Thunderstorm WarningSHVBowie, Cass25 min
Aug 8, 2:50 PM CDTSevere Thunderstorm WarningSHVSmith55 min
Aug 8, 3:45 PM CDTSevere Thunderstorm WarningSHVCherokee, Smith60 min
Aug 8, 4:10 PM CDTSevere Thunderstorm WarningSHVCamp, Franklin, Titus37 min
Aug 8, 4:32 PM CDTSevere Thunderstorm WarningSHVPanola, Rusk46 min
Aug 8, 5:34 PM CDTSevere Thunderstorm WarningSHVHarrison, Panola56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.